A glamorous teen equestrian believes she may be the first Australian to suffer an extremely rare blood-clotting reaction to Pfizer‘s Covid vaccination after falling gravely ill after her jab – but not all doctors agree.
Twelve hours after Cienna Knowles, 19, received her second Pfizer shot at Erina Family Medical Centre on October 21 the normally healthy and active teen experienced ‘excruciating’ chest pain.
Doctors initially told the teenager and her mother Rebecca Donnelly that she had suffered a portal vein thrombosis (PVT), which isn’t listed as a side effect of the Pfizer vaccine by Australian health officials.
Instead her medical team said the clotting was most likely caused by a reaction to the contraceptive pill, which is well-known as a common risk factor for PVT.
But Ms Knowles and her family argue she’s a ‘one in a million’ case of blood clotting after Pfizer – and say subsequent tests and other doctors have attested the same.
‘It felt like I was dying I was in so much pain,’ Ms Knowles said this week, adding that she only had the jab because her employer made it mandatory.
Cienna Knowles, 19, a promising young equestrian, had her second Pfizer jab on Thursday morning and within hours she was rushed to Gosford Hospital on the NSW Central Coast
After having the Pfizer jab Ms Knowles says she developed blood clots ‘all through my legs, stomach and through both lungs’ and took to social media to share her frightening story. But her mother admitted doctors told her the contraceptive pill was to blame
Cienna Knowles’ brush with blood clots:
Thursday October 21: Ms Knowles gets her second Pfizer jab at Erina Family Medical Centre on the NSW Central Coast.
Friday October 22: Experiences chest pain and taken to Gosford Hospital. Blood tests revealed she has clots in her lungs, stomach and legs. Leaves the hospital.
Saturday October 23: Cienna brought back to the hospital when the pain gets worse.
Sunday October 24: Cienna put on blood thinners and has a number of follow-up specialist appointments.
Tuesday October 26: Cienna is back home recovering.
Ms Knowles tried to cope with the pain but was rushed by family to Gosford Hospital the next morning, where scans and blood tests revealed she had blood clots in her lungs, stomach and legs.
She was sent home on Friday night, then returned to hospital when the pain got even worse on Saturday.
‘I was 100 per cent in fear for my life, I was panicking,’ the 19-year-old said.
After close monitoring, including hourly blood tests at one stage, blood thinners and follow-up specialist appointments, Ms Knowles is now recovering at home.
‘My blood is very thin and it still feels like I’m being stabbed all over my body,’ she said.
‘I’ve got to be super careful. I was told not to blow my nose too hard. And not to knock my head or I could get a brain bleed – I’m pretty fragile.’
Teenager Cienna Knowles suffered from blood clotting hours after her second Pfizer jab
Ms Knowles shared her story on Facebook and Instagram
According to Ms Knowles, she was told by doctors the severe reaction she was having was a result of the contraceptive pill, even though the teen had been on birth control for a year without any side effects.
Ms Donnelly said doctors at Gosford Hospital informed her on Saturday that her daughter had suffered PVT.
In Australia there are 45 cases of blood clots per million people following vaccination and it is more usually associated with the AstraZeneca vaccination.
The sporty and active Cienna Knowles (pictured) has been told she cannot engage in her hobbies such as dirt bike riding for up to 12 months after her frightening clotting episode
Ms Donnelly and her daughter both claim that diagnosis was incorrect and that subsequent discussions with other doctors confirmed that her Pfizer jab played a role.
‘I was informed by doctors and a specialist at Kincumber this blood clotting was caused by the vaccination,’ Ms Knowles said.
‘Everyone is going to react to this vaccine differently.
‘I know this is a one in a million reaction but I am that one in a million.
‘I have no underlying issues, in fact I never get sick. The doctors think this is a once in a lifetime thing and I’ll never have blood clots again.’
Ms Donnelly said even if the pill was partly responsible she is ‘certain’ the vaccination had something to do with her daughter’s ordeal.
‘Pfizer needs to tell people there’s a risk if you’re on the pill,’ Ms Donnelly said.
‘My daughter was fit and healthy and riding horses one day, has a jab and then within a few hours she’s in a hospital bed, cannot drive or exercise and is facing six to 12 months of medical care.
‘It cannot be a coincidence.’
The sporty Ms Knowles, who loves the beach, dirt bikes and four wheel drives as well as competitive horse riding had just been offered a lucrative sponsorship for her equestrian talent before she was carted off to hospital.
Ms Donnelly claimed two of the doctors who had seen her daughter assured her they planned to report her case as an adverse reaction to Pfizer.
So far the case has not been relayed to the Therapeutic Good Administration (TGA), which produces a weekly summary of reported side effects.
According to the TGA’s latest report there have been 32,281 reports of side effects from the Comirnaty vaccine.
Cienna Knowles is a promising equestrian from the NSW Central Coast
Official Comirnaty (Pfizer) side effects
Headache, muscle and joint pain, chills, fever and nausea were commonly reported as adverse reactions in clinical trials and if they occur are expected to be transient.
Night sweats were reported uncommonly.
Vomiting has been reported in post-marketing experience. Stress-related responses to the process of vaccination may include symptoms such as palpitations and sweating and are also described in the Comirnaty Product Information.
Side effects such as tiredness, headache, muscle or joint pain and fever and chills are common side effects of vaccines generally, are usually mild and go away within 1 to 2 days.
Source: Federal Health Department
A medical certificate from a GP dated October 25 claimed Ms Knowles suffered a pulmonary embolism and ‘side effects from the Pfizer vaccination’ and was unable to work for a week.
‘I have also been informed to not ride my horses, my motorbikes, train … drive my car and go to work,’ Ms Knowles said.
NSW Health said in a statement it ‘does not discuss individual cases’.
But a senior government health official who did not wish to be named told Daily Mail Australia the case was being ‘investigated’.
The official noted the problems experienced by Ms Knowles were ‘not consistent’ with a Pfizer vaccination.
A statement from the Federal Health Department said ‘blood clotting in the lungs, stomach and legs is not a recognised side effect of Comirnaty (Pfizer).’
Ms Knowles’ family is understood to have approached Liberal senator Gerard Rennick, who has been vocal about vaccines.
‘NSW Health is urging people to use trusted and credible sources of information to inform them about the most up to date Covid-19 information in NSW,’ it said in a statement.
‘We continue to encourage everyone to get vaccinated.
‘The Covid-19 vaccines available in Australia are safe and very effective at reducing the risk of serious illness and death.’